Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2023, 4:56 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 4:56 PM MDT (22:56 UTC)
- Expired
- Jul 24, 2023, 11:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS55 KSLC 242256
FFWSLC
UTC025-250500-
/O.NEW.KSLC.FF.W.0017.230724T2256Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
456 PM MDT Mon Jul 24 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 1100 PM MDT Monday.
* At 456 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 0.5 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...Upper
Paria River Basin...Kodachrome Basin State Park, Bull Valley
Gorge, Herm Pollock Slot Canyon, Round Valley Draw, Hackberry
Canyon, and other area slots.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
3718 11194 3725 11198 3738 11207 3745 11215
3749 11214 3752 11207 3752 11186 3740 11180
3723 11190 3708 11185 3700 11180
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
Wessler3 follow-up statements
722
WGUS75 KSLC 250113
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
713 PM MDT Mon Jul 24 2023
UTC025-250500-
/O.CON.KSLC.FF.W.0017.000000T0000Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
713 PM MDT Mon Jul 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR CENTRAL KANE COUNTY...
At 713 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. The expected rainfall rate is 0.25
to 1 inch in 1 hour. Additional rainfall amounts of 0.25 to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and other low-lying areas.
Some locations that will experience flash flooding include...Upper
Paria River Basin...Kodachrome Basin State Park, Bull Valley Gorge,
Herm Pollock Slot Canyon, Round Valley Draw, Hackberry Canyon, and
other area slots.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
3718 11194 3725 11198 3738 11207 3745 11215
3749 11214 3752 11207 3752 11186 3740 11180
3723 11190 3708 11185 3700 11180
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR
$$
Wessler529
WGUS75 KSLC 250227
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
827 PM MDT Mon Jul 24 2023
UTC025-250500-
/O.CON.KSLC.FF.W.0017.000000T0000Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
827 PM MDT Mon Jul 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR CENTRAL KANE COUNTY...
At 827 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and other low-lying areas.
Some locations that will experience flash flooding include...Paria
River Basin and area slot canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
3718 11194 3725 11198 3738 11207 3745 11215
3749 11214 3752 11207 3752 11186 3740 11180
3723 11190 3708 11185 3700 11180
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Wessler885
WGUS75 KSLC 250457
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1057 PM MDT Mon Jul 24 2023
UTC025-250507-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1057 PM MDT Mon Jul 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR
CENTRAL KANE COUNTY...
The heavy rain has exited the area, thus the Flash Flood Warning
will be allowed to expire.
LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
3718 11194 3725 11198 3738 11207 3745 11215
3749 11214 3752 11207 3752 11186 3740 11180
3723 11190 3708 11185 3700 11180
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:36 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 24, 2:36 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
236 PM MDT Mon Jul 24 2023
.SYNOPSIS...Scattered thunderstorms are forecast across the state
this evening with additional chances for thunderstorms tomorrow
and Wednesday. Increasing southerly winds are forecast mid to late
week.
&&
.DISCUSSION (Through 00z next Tuesday)...The moisture influx into
Utah has arrived this afternoon. Scattered thunderstorms are
forecast through early this evening with threats for gusty winds,
blowing dust, hail, heavy rain and/or flash flooding associated
with these thunderstorms. Supportive dynamics are in place across
northern Utah whereas in the stronger thunderstorms, or their
outflow boundaries, there is a 70% chance for wind gusts of 50 to
70 mph. These threats will decrease by midnight. Between 6 pm and
9 pm, a second round of thunderstorms are forecast along the
UT/AZ. Excessive heat and heat headlines will expire later this
evening after peak heating of the day has passed.
For tomorrow and into Wednesday, scattered thunderstorms are once
again forecast across central and southern Utah as little change
to the overall weather pattern is noted. There are less chances
for thunderstorms across northern Utah when compared to today.
Temperatures tomorrow will still be quite warm, in fact warmer in
some spots in southern Utah, but should stay below thresholds to
warrant excessive heat headlines.
Toward the latter half of the week, a drying trend begins to be
noted in forecast models. The weather pattern does not change much
though and we'll continue to note high pressure centered to the
south and east. At the moment, chances for thunderstorms are
decreased in comparison to early this week but as the days go on
lets see what the trend in the forecast is. Cluster means are
beginning to show some differences in their output by early next
week. While a majority of members (70%) show an a trough of low
pressure off the west coast, the other 30% of the ensemble
members only build an area of high pressure over the northwest. If
the latter came to fruition, warmer temperatures and drier
conditions can be expected. But as it stands in the forecast
today, a chance for showers and thunderstorms will remain across
southern and eastern Utah.
&&
.AVIATION...KSLC...Moisture to yield isolated to scattered
convection through late evening into the early portion of the
overnight hours. Aside from impact of precipitation, guidance
suggests a period of gusty outflow crosswinds, with timing most
likely between ~01-03z. Precip will wane thereafter, with lighter
southerly winds expected to redevelop. Some VFR cloud cover
lingers, and northwesterly lake breeze develops by early tuesday
afternoon. Tuesday precipitation chances anticipated to be lower.
.REST OF UTAH AND SOUTHWEST WYOMING...Moisture streaming
into the region will yield isolated to scattered afternoon convective
development. Primary threat will be lightning and gusty erratic
outflow winds in close enough vicinity to convection. Precipitation
will begin to wane by late evening into the overnight hours, with
lingering moisture to result in generally SCT to BKN VFR cloud
cover.
&&
.FIRE WEATHER...Scattered thunderstorms across much of the region
are forecast through early this evening with wetting rains possible
in some of the heavier thunderstorms. Threats for gusty winds as
well as outflow winds are forecast this evening as well especially
across northern Utah zones. Tomorrow, chances for thunderstorms
will decrease in the north but remain scattered in central and
southern Utah. All of this results from increasing monsoonal
flow across the region and south to southwest flow in place.
Most zones note an increase in RH values however zones 489 and
494 remain critically dry. That said, wind gusts in these areas
are not forecast to be particularly strong this evening or
tomorrow evening. Gusts around 25 mph are expected in these
areas. Speaking of wind gusts, a brief lull in the wind field is
expected for Tuesday across the region before winds begin to
increase Wednesday through Friday. South to southwest winds are
forecast during the afternoon and evening hours with gusts upwards
of 30 to 35 mph with the strongest winds expected on Thursday.
These winds will be strongest across the southwest Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 9 PM MDT this evening for UTZ101-
102-104-105-131.
Heat Advisory until 9 PM MDT this evening for UTZ106-115-116-121-
129-130.
WY...None.
&&
NDeSmet/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Local storm report, Jul 24, 3:22 PM MDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
322 PM MDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flash Flood 19 W Big Water 37.02N 112.00W
07/24/2023 Kane UT Other Federal
Paria Contact Station relayed reliable pubic
report w/ photos of active flash flooding
ongoing in Buckskin Gulch at House Rock
Valley Rd.
&&
MWSpecial weather statement, Jul 24, 3:25 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
325 PM MDT Mon Jul 24 2023
UTZ101-104-242215-
Northern Wasatch Front UT-Great Salt Lake Desert and Mountains UT-
325 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southwestern
Weber...south central Box Elder...western Davis and northeastern
Tooele Counties through 415 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Utah Test and Training Range North, or 37 miles
northwest of Grantsville, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Salt Lake South of the Causeway, Great Salt Lake North of the
Causeway, Utah Test and Training Range North, Hat Island, Gunnison
Island and Lakeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4082 11297 4099 11316 4139 11285 4108 11240
TIME...MOT...LOC 2124Z 230DEG 20KT 4100 11296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JWLocal storm report, Jul 24, 3:36 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
336 PM MDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 3 ESE Fruitland 40.21N 110.77W
07/24/2023 M64 MPH Duchesne UT Mesonet
Measured at the UDOT RWIS site US-40 at MP
66 Fruitland (site UTFRT).
&&
ADSpecial weather statement, Jul 24, 4:06 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
406 PM MDT Mon Jul 24 2023
UTZ103>105-110-242245-
Salt Lake Valley UT-Eastern Box Elder County UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
406 PM MDT Mon Jul 24 2023
...Strong outflow winds will impact portions of central Weber...
eastern Box Elder...northern Salt Lake...northeastern Davis and west
central Morgan Counties through 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking strong outflow winds near
Layton, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogden, Layton, Bountiful, Farmington, Hill Air Force Base, Roy,
Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South Ogden,
Centerville, Washington Terrace, Riverdale, Hooper, South Weber, West
Bountiful, Marriott-Slaterville and Uintah.
This includes the following highways...
Interstate 15 between mile markers 318 and 352.
Interstate 84 between mile markers 82 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4088 11200 4134 11219 4136 11198 4092 11178
TIME...MOT...LOC 2204Z 230DEG 49KT 4106 11201
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JWSpecial weather statement, Jul 24, 4:23 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
423 PM MDT Mon Jul 24 2023
UTZ128-242315-
South Central Utah UT-
423 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 515 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Henrieville, or 34 miles southwest of Escalante,
moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cannonville and Kodachrome Basin State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3728 11203 3737 11222 3755 11208 3754 11193
3742 11183
TIME...MOT...LOC 2222Z 231DEG 10KT 3740 11203
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ADSpecial weather statement, Jul 24, 4:34 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
434 PM MDT Mon Jul 24 2023
UTZ101-242315-
Great Salt Lake Desert and Mountains UT-
434 PM MDT Mon Jul 24 2023
...Strong thunderstorms with gusty outflow winds will impact
portions of southwestern Box Elder and northwestern Tooele Counties
through 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Montello to 15 miles northeast
of Ibapah. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wendover, Utah Test and Training Range South, Knolls, Utah Test and
Training Range North, Dugway Proving Ground Test Range, Lucin and
Bonneville Salt Flats.
This includes the following highways...
Interstate 80 in Utah between mile markers 0 and 45.
Utah Route 30 between mile markers 0 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4145 11404 4160 11362 4031 11298 4013 11384
4057 11405
TIME...MOT...LOC 2232Z 248DEG 28KT 4128 11432 4023 11381
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:18 PM MDT | Special Weather Statement | SLC | Juab | 42 min |
| Jul 23, 7:16 PM MDT | Special Weather Statement | SLC | Tooele | 59 min |
| Jul 23, 8:26 PM MDT | Special Weather Statement | SLC | Morgan | 34 min |
| Jul 24, 1:21 PM MDT | Special Weather Statement | SLC | Piute | 24 min |
| Jul 24, 1:29 PM MDT | Flash Flood Warning | SLC | Kane | 7 hr |
| Jul 24, 1:56 PM MDT | Special Weather Statement | SLC | Tooele | 49 min |
| Jul 24, 2:08 PM MDT | Flash Flood Warning | SLC | Millard | 3 hr |
| Jul 24, 2:39 PM MDT | Special Weather Statement | SLC | Tooele | 36 min |
| Jul 24, 2:43 PM MDT | Special Weather Statement | SLC | Sevier | 47 min |
| Jul 24, 3:09 PM MDT | Special Weather Statement | SLC | Wasatch | 51 min |
| Jul 24, 3:25 PM MDT | Special Weather Statement | SLC | Davis | 50 min |
| Jul 24, 4:06 PM MDT | Special Weather Statement | SLC | Weber | 39 min |
| Jul 24, 4:23 PM MDT | Special Weather Statement | SLC | Kane | 52 min |
| Jul 24, 4:34 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| Jul 24, 4:58 PM MDT | Special Weather Statement | SLC | Cache, Weber | 47 min |
| Jul 24, 5:01 PM MDT | Special Weather Statement | SLC | 44 min | |
| Jul 24, 5:07 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 38 min |
| Jul 24, 5:19 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| Jul 24, 5:41 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 49 min |
| Jul 24, 5:51 PM MDT | Areal Flood Advisory | SLC | Kane | 2 hr |
| Jul 24, 5:56 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.